Hypersensitivity reactions to corticosteroids.

Abstract

PURPOSE OF REVIEW To describe the clinical entities, underlying mechanisms and diagnostic approach of hypersensitivity reactions to corticosteroids, emphasizing new data concerning hypersensitivity reactions to systemically administered corticosteroids. RECENT FINDINGS Reactions after topical corticosteroid administration to the skin have been known for decades, appearing as an eczematous lesion and with diagnosis by patch testing. However, new data have appeared about cutaneous symptoms after inhaled and systemically administered corticosteroids. In fact, T-cell involvement in a generalized maculopapular exanthema induced by inhaled budesonide has recently been demonstrated by lymphocyte transformation tests. Moreover, T-cell involvement has also been shown in skin biopsies from a group of patients with urticaria and maculopapular exanthema after systemically administered corticosteroids, with detection of a significant increase in the expression of interferon-gamma (IFN-gamma) and tumor necrosis factor-alpha (TNF-alpha), and a significant decrease in interleukin-4 and GATA-3 when samples obtained during the drug provocation test reaction were compared with samples from the resolution phase. In immediate allergic reactions to corticosteroids, an immunoglobulin E (IgE) response has recently been shown by skin testing, ImmunoCAP and basophil-activation tests. SUMMARY Generalized cutaneous symptoms after corticosteroid administration occur with both IgE and T-cell involvement. Skin testing, in-vitro testing and drug provocation tests are useful diagnostic tools.

DOI: 10.1097/ACI.0b013e32833b1f34

Cite this paper

@article{Torres2010HypersensitivityRT, title={Hypersensitivity reactions to corticosteroids.}, author={Mar{\'i}a Jos{\'e} Alvarez Torres and Gabriela Cant{\'o}}, journal={Current opinion in allergy and clinical immunology}, year={2010}, volume={10 4}, pages={273-9} }